Journal of Applied Probability

General inverse problems for regular variation

Ewa Damek, Thomas Mikosch, Jan Rosiński, and Gennady Samorodnitsky

Abstract

Regular variation of distributional tails is known to be preserved by various linear transformations of some random structures. An inverse problem for regular variation aims at understanding whether the regular variation of a transformed random object is caused by regular variation of components of the original random structure. In this paper we build on previous work, and derive results in the multivariate case and in situations where regular variation is not restricted to one particular direction or quadrant.

Article information

Source
J. Appl. Probab., Volume 51A (2014), 229-248.

Dates
First available in Project Euclid: 2 December 2014

Permanent link to this document
https://projecteuclid.org/euclid.jap/1417528478

Digital Object Identifier
doi:10.1239/jap/1417528478

Mathematical Reviews number (MathSciNet)
MR3317361

Zentralblatt MATH identifier
1314.60049

Subjects
Primary: 60E05: Distributions: general theory
Secondary: 60F05: Central limit and other weak theorems

Keywords
Regular variation inverse problem linear process Breiman's result random matrix

Citation

Damek, Ewa; Mikosch, Thomas; Rosiński, Jan; Samorodnitsky, Gennady. General inverse problems for regular variation. J. Appl. Probab. 51A (2014), 229--248. doi:10.1239/jap/1417528478. https://projecteuclid.org/euclid.jap/1417528478


Export citation

References

  • Basrak, B., Davis, R. A. and Mikosch, T. (2002a). A characterization of multivariate regular variation. Ann. Appl. Prob. 12, 908–920.
  • Basrak, B., Davis, R. A. and Mikosch, T. (2002b). Regular variation of GARCH processes. Stoch. Process. Appl. 99, 95–115.
  • Davis, R. A. and Mikosch, T. (2009a). Extreme value theory for GARCH processes. In Handbook of Financial Time Series, eds T. G. Andersen et al., Springer, Berlin, pp. 355–364.
  • Davis, R. A. and Mikosch, T. (2009b). Extremes of stochastic volatility models. In Handbook of Financial Time Series, eds T. G. Andersen et al., Springer, Berlin, pp. 355–364.
  • Embrechts, P., Goldie, C. M. and Veraverbeke, N. (1979). Subexponentiality and infinite divisibility. Z. Wahrscheinlichkeitsth. 49, 335–347.
  • Embrechts, P., Klüppelberg, C. and Mikosch, T. (1997). Modelling Extremal Events. Springer, Berlin.
  • Hult, H. and Samorodnitsky, G. (2008). Tail probabilities for infinite series of regularly varying random vectors. Bernoulli 14, 838–864.
  • Hult, H. and Samorodnitsky, G. (2010). Large deviations for point processes based on stationary sequences with heavy tails. J. Appl. Prob. 47, 1–40.
  • Jacobsen, M., Mikosch, T., Rosiński J. and Samorodnitsky, G. (2009). Inverse problems for regular variation of linear filters, a cancellation property for $\sigma$-finite measures and identification of stable laws. Ann. Appl. Prob. 19, 210–242.
  • Kallenberg, O. (1983). Random Measures, 3rd edn. Akademie, Berlin.
  • Mikosch, T. and Samorodnitsky, G. (2000). The supremum of a negative drift random walk with dependent heavy-tailed steps. Ann. Appl. Prob. 10, 1025–1064.
  • Resnick, S. I. (1987). Extreme Values, Regular Variation, and Point Processes. Springer, New York.
  • Resnick, S. I. and Willekens, E. (1991). Moving averages with random coefficients and random coefficient autoregressive models. Commun. Statist. Stoch. Models 7, 511–525.
  • Rudin, W. (1973). Functional Analysis. McGraw Hill, New York. \endharvreferences